Texas, 2010

High Wind in Texas, December 21, 2010

December 21, 2010 · NWS MAF · 1 event in 1 county or zone

High winds occurred in the higher elevations of the Guadalupe Mountains due to strong mid level winds associated with a departing upper level trough.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

High winds occurred in the higher elevations of the Guadalupe Mountains due to strong mid level winds associated with a departing upper level trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 21, 10:35 AM MST, 25 minutes earlier.

Area forecast discussion, Dec 21, 10:35 AM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1135 AM CST TUE DEC 21 2010

.DISCUSSION...
SEE BELOW

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD. WEST TO
SOUTHWEST WINDS WILL CONTINUE TO REMAIN AROUND 10 KNOTS WITH SOME
GUSTS UP TO 15 TO 25. WINDS WILL DIMINISH AROUND SUNSET. WINDS WILL
SHIFT TO THE NORTHWEST ACROSS SOUTHEAST NEW MEXICO AND THE PERMIAN
BASIN LATE TONIGHT AND EARLY WEDNESDAY MORNING IN ADVANCE OF A WEAK
COLD FRONT.

&&

PREV DISCUSSION... /ISSUED 442 AM CST TUE DEC 21 2010/

DISCUSSION...
THE PERSISTENT NEARLY ZONAL FLOW ALOFT OVER A GOOD DEAL OF THE CONUS
WILL UNDERGO SOME AMPLIFICATION THE NEXT FEW DAYS WHICH WILL ALLOW
FOR A LITTLE DIFFERENT WEATHER ACROSS SOUTHEAST NEW MEXICO AND WEST
TEXAS.  FIRE WEATHER WILL STILL BE A CONCERN TODAY...THEN POSSIBLY
THURSDAY...BUT AT LEAST A LITTLE MOISTURE WILL RETURN TO THE REGION
ALTHOUGH IT APPEARS THIS WILL BE TEMPORARY.  THE FLAT UPPER RIDGE
OVER THE SOUTHERN CONUS WILL BEGIN TO AMPLIFY TODAY AHEAD OF AN
UPPER TROUGH DEEPENING OFF THE WEST COAST.  THIS WILL YIELD MUCH
ABOVE NORMAL TEMPERATURES ACROSS THE AREA AGAIN THIS AFTERNOON...
IN FACT NEAR RECORD HIGHS.  THE RECORD HIGH FOR DECEMBER 21ST FOR
MIDLAND INTERNATIONAL AIRPORT IS 81 DEGREES...SET IN 1981.  HAVE
GONE THAT WARM DUE TO MOSTLY UNINHIBITED INSOLATION AND THE INCREASE
IN HEIGHTS...NOT TO MENTION DOWNSLOPE SOUTHWESTERLY WINDS.

MEANWHILE...A SHORTWAVE TROUGH WILL DROP THROUGH THE UPPER MIDWEST
AND SEND A COLD FRONT SOUTH TOWARD THE AREA TONIGHT.  THE COLD FRONT
WILL BACKDOOR INTO THE AREA LATE TONIGHT AND AID IN DEADENING WIND
SPEEDS OVER A GOOD PART OF THE AREA.  LOWS TONIGHT WILL BE TRICKY
SINCE THERE WILL STILL BE DRY AIR OVER THE REGION...AND MOSTLY CLEAR
SKIES OVER A LARGE SWATH OF SOUTHEAST NEW MEXICO AND WEST TEXAS.
HAVE GONE TOWARD THE COOLER MOS GUIDANCE BECAUSE OF THIS.  THE FRONT
WILL CONTINUE TO SLIDE SOUTHWEST INTO THE AREA WEDNESDAY...BUT HIGH
TEMPERATURES WILL STILL BE ABOVE NORMAL FOR THE MOST PART.

THE AFOREMENTIONED UPPER TROUGH WILL DEEPEN WHILE THE ABOVE IS GOING
ON...THEN BECOME CUTOFF BEFORE TRAVERSING THE SOUTHWEST U.S.
MOISTURE WILL INCREASE OVER THE AREA AHEAD OF THIS SYSTEM...BUT
THERE ARE SOME TIMING/AMPLITUDE DIFFERENCES AMONGST THE LATEST SUITE
OF MODEL DATA SO MUCH IS STILL UP IN THE AIR FOR WEDNESDAY NIGHT AND
THURSDAY.  HAVE GONE WITH PATCHY DRIZZLE AND FOG OVER THE AREA LATE
WEDNESDAY NIGHT AS ISENTROPIC UPGLIDE INCREASES.  A PACIFIC COLD
FRONT WILL ACCOMPANY THE PASSAGE OF THE UPPER TROUGH...BUT DUE TO
THE UNCERTAINTY ON HOW FAST THE UPPER TROUGH WILL PASS BY...HAVE
ONLY INCLUDED A SLIGHT CHANCE OF LIGHT RAIN THURSDAY MORNING OVER
PORTIONS OF THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS AS THE
PACIFIC COLD FRONT PUSHES EASTWARD THROUGH THE AREA.  WHITTLED THE
SLIGHT CHANCE OF LIGHT RAIN TO THE WESTERN LOW ROLLING PLAINS AND
EASTERN PERMIAN BASIN THURSDAY AFTERNOON FOR THE SAME REASON.

A STRONGER COLD FRONT WILL DROP SOUTH THROUGH THE AREA THURSDAY
NIGHT/FRIDAY...BUT AGAIN THE MODEL DIFFERENCES REAR THEIR UGLY HEAD
TO SABOTAGE A MORE EXACT TURN OF EVENTS CONCERNING TEMPERATURES...
ESPECIALLY THURSDAY NIGHT.  THINK BELOW NORMAL TEMPERATURES WILL
THEN PREVAIL CHRISTMAS EVE THROUGH CHRISTMAS DAY...AND AGAIN SUNDAY.
THE FLOW ALOFT WILL REMAIN AMPLIFIED INTO EARLY NEXT WEEK...SO THE
COOLER AIR MAY STICK AROUND THROUGH TUESDAY.  AFTER WEDNESDAY
NIGHT/THURSDAY...IT LOOKS LIKE POPS WILL BE SCARCE.

FIRE WEATHER...
ZONAL TO SOUTHWEST FLOW ALOFT WILL PERSIST ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO TODAY. SURFACE LOW PRESSURE WILL BE CENTERED
IN THE VICINITY OF WEST TEXAS THIS AFTERNOON...WITH THE TROUGH AXIS
EXTENDING THROUGH THE BIG BEND REGION. THE LOW LEVEL THERMAL RIDGE
AXIS WILL REMAIN INTACT ACROSS THE FORECAST AREA ALONG THE SURFACE
LOW/TROUGH AXIS THIS AFTERNOON...AND NEAR RECORD WARMTH IS EXPECTED
AS MAXIMUM TEMPERATURES RISE ABOUT 20-25 DEGREES ABOVE SEASONAL
NORMALS FOR THIS TIME OF YEAR. MODERATE MID LEVEL WIND SPEEDS /25-35
KNOTS AROUND 10000 FT AGL/ WILL PERSIST UNDERNEATH THE WEST/
SOUTHWEST FLOW ALOFT REGIME TODAY...AND DECENT AFTERNOON MIXING
SHOULD ALLOW FOR A PERIOD OF BREEZY CONDITIONS ACROSS THE SOUTHEAST
NEW MEXICO PLAINS...VAN HORN CORRIDOR...DAVIS MOUNTAINS...UPPER
TRANS PECOS REGION...AND THE WESTERN PERMIAN BASIN THIS AFTERNOON.
20 FT WIND SPEEDS ARE EXPECTED TO RANGE BETWEEN 15-20 MPH...WITH A
FEW GUSTS NEAR 30 MPH ACROSS THESE LOCATIONS. WIND SPEEDS WILL BE
HIGHER IN THE GUADALUPE MOUNTAINS...ESPECIALLY THROUGH GAPS AND
ALONG RIDGE TOPS...WHERE 20 FT SPEEDS WILL GENERALLY RANGE BETWEEN
20-30 MPH...WITH A FEW GUSTS OF 40-45 MPH. A DRY AIRMASS WILL REMAIN
IN PLACE TODAY...ALLOWING RH VALUES TO DROP TO 10-15 PCT ACROSS THE
PLAINS AREAS. SLIGHTLY COOLER TEMPERATURES IN THE MOUNTAINS SHOULD
ALLOW FOR MINIMUM RH VALUES BETWEEN 15-20 PCT. NEAR CRITICAL FIRE
WEATHER CONDITIONS WILL EXIST ACROSS THE ABOVE MENTIONED LOCATIONS
THIS AFTERNOON...AND CAUTION SHOULD BE EXERCISED WITH FLAMMABLE
MATERIALS GIVEN THE VERY DRY FUELS.

A COLD FRONT WILL BACKDOOR THROUGH THE PERMIAN BASIN WEDNESDAY...
ALLOWING FOR COOLER TEMPERATURES AND HIGHER AFTERNOON RH VALUES.
DRY CONDITIONS AND WARMER TEMPERATURES WILL STILL PREVAIL ACROSS
WESTERN AREAS...WITH MINIMUM RH VALUES MOSTLY RANGING BETWEEN 15-20
PCT. WIND SPEEDS WILL ALSO BE LIGHTER. LOW LEVEL MOISTURE WILL
CONTINUE TO INCREASE...PARTICULARLY ALONG AND EAST OF THE PECOS
RIVER...WEDNESDAY AND WEDNESDAY NIGHT COURTESY OF FALLING
HEIGHTS/BACKING FLOW ALOFT IN ADVANCE OF A DEEPENING UPPER LEVEL
TROUGH THAT WILL BE NEARING THE FOUR CORNERS REGION. RECOVERY WILL
CONSEQUENTLY BE GOOD TO EXCELLENT EAST OF THE PECOS RIVER...WITH
PERHAPS SOME FOG AND LIGHT DRIZZLE DEVELOPING. THERE STILL EXISTS
UNCERTAINTY WITH REGARDS TO TIMING AND LOCATION OF THE UPPER TROUGH
PASSAGE DURING THE DAY THURSDAY. THERE STILL IS POTENTIAL FOR
INCREASED WESTERLY WINDS AND DRIER AIR TO SPREAD THROUGH THE PLAINS
THURSDAY AFTERNOON...THOUGH A FEW SOLUTIONS ARE TENDING TO DELAY THE
PASSAGE OF THE UPPER SYSTEM UNTIL LATER IN THE DAY. WE WILL CONTINUE
TO MONITOR TRENDS FOR THURSDAY CAREFULLY...BUT FOR NOW WE HAVE KEPT
THE WINDIER/DRIER CONDITIONS CONFINED TO THE MOUNTAINS...WITH
MINIMUM RH VALUES ABOVE 15 PCT ACROSS MOST LOCATIONS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

76
Hazardous weather outlook, Dec 21, 3:15 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 AM CST TUE DEC 21 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
415 AM CST TUE DEC 21 2010 /315 AM MST TUE DEC 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF NEAR RECORD WARMTH...VERY LOW RELATIVE HUMIDITY
AND BREEZY CONDITIONS WILL CONTRIBUTE TO ELEVATED FIRE DANGER
ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...THE VAN HORN AND
HIGHWAY 54 CORRIDOR...THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER
TRANS PECOS REGION...AND THE WESTERN PERMIAN BASIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS THURSDAY.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE ALSO POSSIBLE ACROSS
PORTIONS OF SOUTHEAST NEW MEXICO AND WEST TEXAS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 21, 11:00 AM MST to 12:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269722.